Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 129, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 23, 2013, 12:34 PM CDT for Cloud County, Republic County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2013, 12:34 PM CDT (17:34 UTC)
- Expired
- Jul 23, 2013, 1:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2048 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251
WUUS53 KTOP 231734
SVRTOP
KSC029-157-231800-
/O.NEW.KTOP.SV.W.0129.130723T1734Z-130723T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1234 PM CDT TUE JUL 23 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 100 PM CDT
* AT 1232 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCANDIA...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...NORWAY AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3971 9737 3958 9765 3974 9789 3989 9775
TIME...MOT...LOC 1733Z 305DEG 27KT 3976 9772
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
540
WWUS53 KTOP 231748
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1248 PM CDT TUE JUL 23 2013
KSC029-157-231800-
/O.CON.KTOP.SV.W.0129.000000T0000Z-130723T1800Z/
REPUBLIC-CLOUD-
1248 PM CDT TUE JUL 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CLOUD AND SOUTHEASTERN REPUBLIC COUNTIES UNTIL 100 PM CDT...
AT 1247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
BELLEVILLE...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3972 9780 3980 9756 3971 9737 3958 9765
TIME...MOT...LOC 1748Z 305DEG 27KT 3969 9760
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:20 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 23, 12:20 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1220 PM CDT TUE JUL 23 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 356 AM CDT TUE JUL 23 2013 FAIRLY STRONG NORTHWESTERLY H5 FLOW...CONSIDERING THE MID SUMMER TIME PERIOD...CURRENTLY OVER THE FORECAST AREA BETWEEN THE MID LEVEL HIGH OVER THE DESERT SOUTHWEST AND AN UPPER TROUGH LOCATED NORTH OF THE GREAT LAKES REGION. TWO AREAS OF CONVECTION ARE APPARENT ON RADAR...WITH AN AREA OF WEAK THUNDERSTORMS OVER CENTRAL KANSAS...AND A MORE ORGANIZED COMPLEX OF STORMS CURRENTLY IN C NEBRASKA. GENERALLY EXPECT THE WEAK THUNDERSTORMS OVER CENTRAL KANSAS TO WEAKEN WHILE STAYING SLIGHTLY WEST OF THE FORECAST AREA. THE FOCUS WOULD THEN SHIFT TO THE MCS DRIVING ESE ACROSS C/S NEBRASKA. FORWARD PROPAGATING CORFIDI VECTORS WOULD INDICATE THAT THE STORMS WILL CONTINUE THEIR PATH TO THE ESE...PERHAPS BRINGING SOME EARLY MORNING THUNDERSTORMS TO THE NORTHERN ROW OR TWO OF COUNTIES...WITH THE BEST CHANCES FOR MORNING PRECIP BEING IN THE FAR NORTHEASTERN CORNER OF KANSAS. MODELS HAVE BEEN HAVING TROUBLE RESOLVING MCS DEVELOPMENT THE PREVIOUS COUPLE NIGHTS...SO WILL TAKE THEIR SOLUTIONS WITH A GRAIN OF SALT. 4KM WRF-NMM WOULD SUGGEST THE COMPLEX WILL FALL APART AS IT APPROACHES THE CWA...WHILE THE HRRR SUGGESTS IT WILL MAINTAIN ITSELF IN SOME RESPECT TO THE NORTHERN TIER OF COUNTIES. CURRENTLY WILL SIDE MORE WITH THE HRRR...AS RADAR TRENDS OVER THE PAST COUPLE HOURS SHOW THE COMPLEX STILL STRONG AND ORGANIZED AS IT MOVES ACROSS C NEBRASKA. IT ALSO SEEMS TO BE MAINTAINED ALONG THE LEADING EDGE OF A 20 TO 30 KT 850 MB JET...WITH MAXIMIZED LOW LEVEL CONVERGENCE RUNNING NW TO SE ACROSS C/S NEBRASKA. BETWEEN THAT LINE OF MAXIMIZED LOW LEVEL CONVERGENCE AND THE AFOREMENTIONED CORFIDI VECTORS...HAVE KEPT THE HIGHEST POPS THROUGH THE MORNING HOURS ALONG AND NORTH OF INTERSTATE 70...WITH POPS INCREASING TOWARD THE NORTHEAST PART OF KS. EXACT THUNDERSTORM DEVELOPMENT FOR TUESDAY AFTERNOON IS SOMEWHAT UNCERTAIN...AS THE DECAYING MCS WILL LIKELY LEAVE A REMNANT OUTFLOW BOUNDARY ACROSS THE CWA AS IT CONTINUES ESE. THE REMNANT BOUNDARY COULD BE THE IMPETUS FOR MORE THUNDERSTORM DEVELOPMENT LATER TODAY WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. IN THE UNLIKELY CASE THAT THE OFB SLIDES COMPLETELY THROUGH THE AREA AND SETS UP SOUTH OF THE CWA IT COULD DECREASE CHANCES FOR RAIN LATER TODAY...HOWEVER THE GENERAL THOUGHT IS THAT THAT BOUNDARY WILL REMAIN SOMEWHERE IN NORTHEAST KANSAS. ASIDE FROM THE MAXIMIZED CONVERGENCE ALONG THE BOUNDARY MODELS WOULD SUGGEST AN EMBEDDED VORTICITY MAXIMUM IN THE NORTHWEST H5 FLOW. AS THIS VORT MAX SLIDES THROUGH THE AREA IT SHOULD BRING INCREASED CHANCES FOR THUNDERSTORMS LATER THIS AFTERNOON. GIVEN GOOD INSTABILITY IN THE FORM OF ROUGHLY 3000 J/KG OF MIXED LAYER CAPE AND 0-6 BULK SHEAR VALUES OF PERHAPS 40 KTS...THE INGREDIENTS WILL BE PRESENT FOR SOME OF THESE AFTERNOON THUNDERSTORMS TO BECOME STRONG TO SEVERE. THE MAIN HAZARDS WOULD BE HAIL AND WIND...AS WELL AS HEAVY RAIN. EXPECT THESE STORMS TO FORM INTO A COMPLEX BY SUNSET...AND MOVE SOUTHEASTWARD INTO WESTERN MISSOURI DURING THE OVERNIGHT HOURS. TEMPERATURE FORECAST FOR TUESDAY IS ALSO SOMEWHAT QUESTIONABLE AS THAT OUTFLOW BOUNDARY FROM THE MORNING MCS WILL LIKELY DICTATE WHERE THE WARMER TEMPS WILL BE LOCATED...VS COOLER TEMPS BEHIND THE BOUNDARY. HAVE GONE WITH A FORECAST THE REFLECTS THE OFB ALONG WITH ANY CLOUD DEBRIS FROM THE MCS TO REMAIN ALONG AND NORTH OF I 70...WITH WARMER TEMPS...INTO THE LOWER TO MID 90S ALONG AND SOUTH OF THE INTERSTATE. THIS FORECAST COULD CHANGE BASED ON HOW PROGRESSIVE THAT BOUNDARY AND ANY LINGERING CLOUD COVER MAY BE. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 356 AM CDT TUE JUL 23 2013 A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL REMAIN NEARLY STATIONARY ACROSS THE EAST CENTRAL CONUS. THIS UPPER AIR PATTERN WILL CAUSE THE FLOW AT MID AND UPPER LEVELS TO REMAIN NORTHWESTERLY ACROSS THE PLAINS. A SERIES OF SHORTER WAVE-LENGTH UPPER LEVEL TROUGHS WILL ROUND THE UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS AND DIG SOUTHEAST ACROSS THE CENTRAL PLAINS THROUGH THE FORECAST PERIOD. WEDNESDAY...THE FIRST H5 TROUGH WILL MOVE SOUTHEAST ACROSS NE INTO MO WEDNESDAY MORNING. AN MCS OR COMPLEX OF THUNDERSTORMS MAY BE ONGOING DURING THE MORNING HOURS. HOWEVER...THE STRONGER ASCENT AHEAD OF THIS H5 TROUGH MAY REMAIN JUST NORTH AND EAST OF THE CWA. A SURFACE OUTFLOW BOUNDARY/COLD FRONT SHOULD PUSH SOUTH AND SOUTHWEST ACROSS THE CWA DURING THE MORNING HOURS. THE AFTERNOON MAY REMAIN DRY AS THE BEST SURFACE CONVERGENCE WILL REMAIN SOUTH AND WEST OF THE CWA DURING THE AFTERNOON HOURS. HIGHS WILL ONLY REACH THE MID 80S. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT....THE NEXT H5 TROUGH MAY DIG SOUTHEAST ACROSS THE PLAINS THURSDAY INTO FRIDAY MORNING. BOTH THE ECMWF AND GFS SHOW AN MCS DEVELOPING ACROSS THE HIGH PLAINS OF EASTERN CO AND TRACKING SOUTHEAST ACROSS WESTERN KS INTO SOUTHERN KS AND NORTHERN OK. THE CWA MAY REMAIN ON THE NORTH EDGE OF THIS MCS TRACK. IF THE MCS DEVELOPS FARTHER NORTH...THEN THE CWA MAY SEE A GREATER CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY MORNING. THIS WILL BE MORE OF A MESOSCALE FORECAST AND FOR NOW I JUST WENT WITH CHANCE POPS. HIGHS MAY WARM BACK INTO THE UPPER 80S TO AROUND 90 DEGREES THURSDAY AFTERNOON. FRIDAY THROUGH SUNDAY...OUTFLOW BOUNDARIES AND WEAK UPPER LEVEL TROUGHS DIGGING SOUTHEAST ACROSS THE PLAINS MAY PROVIDE ENOUGH ASCENT FOR AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HIGHS SHOULD REMAIN IN THE 80S. SUNDAY NIGHT AND MONDAY...BOTH THE GFS AND ECMWF SHOW ANOTHER H5 TROUGH TRACKING EAST-SOUTHEAST ACROSS THE PLAINS. ASCENT AHEAD OF THE TROUGH MAY LEAD TO AN MCS DEVELOPING ACROSS WESTERN KS AND WESTERN NE THAT MAY TRACK EAST-SOUTHEAST ACROSS THE CWA SUNDAY NIGHT INTO MONDAY MORNING. MONDAY HIGHS WILL ONCE AGAIN BE IN THE LOWER TO MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1217 PM CDT TUE JUL 23 2013 VERY UNCERTAIN FORECAST IN TERMS OF LOCATION/TIMING/INTENSITY OF THUNDERSTORM POTENTIAL. FOR THE NEAR TERM...APPEARS MORNING CONVECTION WILL DELAY REDEVELOPMENT AND COULD SAVE STRONGER STORMS FOR SOUTH OF THE TERMINALS. HAVE GONE WITH VCTS FOLLOWED BY VCSH FOR THE OVERNIGHT HOURS AND WILL MONITOR FOR UPDATES. DID INTRODUCE MVFR CIGS POST MAIN COLD FRONT FOR THE MORNING HOURS ALL SITES BUT EXPECT THIS WOULD MIX OUT LATE MORNING. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JL LONG TERM...GARGAN AVIATION...67
Hazardous weather outlook, Jul 23, 4:08 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 AM CDT TUE JUL 23 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-240915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 408 AM CDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS MORNING NORTH OF INTERSTATE 70. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 70 THIS AFTERNOON AND EVENING. THESE STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL AS THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ALTHOUGH PERIODIC CHANCES FOR MORE THUNDERSTORMS WILL EXIST THROUGH THE REMAINDER OF THE WEEK...THURSDAY NIGHT AND SUNDAY NIGHT ARE THE MOST PROBABLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 23, 11:55 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CDT TUE JUL 23 2013
KSZ008-231730-
REPUBLIC-
1155 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REPUBLIC COUNTY...
THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE AND CUBA.
&&
LAT...LON 3993 9771 3979 9740 3965 9752 3965 9754
3981 9784
TIME...MOT...LOC 1655Z 305DEG 27KT 3983 9771The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:22 AM CDT | Special Weather Statement | TOP | Republic | 38 min |
| Jul 23, 11:42 AM CDT | Areal Flood Advisory | TOP | Republic, Washington | 2 hr |
| Jul 23, 11:55 AM CDT | Special Weather Statement | TOP | Republic | 35 min |
| Jul 23, 12:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.